The U.S. Food and Drug Administration (FDA) is requiring a “boxed warning” label for benzodiazepine medicines, such as the prescription medications Ativan, Xanax, Klonopin, Librium and Valium.
The boxed warning, the agency’s most prominent safety warning, will be required classwide for all benzodiazepines, the FDA announced in its Drug Safety Communication on Sept. 23.
The revised labels will state the risks of abuse, misuse, addiction, physical dependence and withdrawal from benzodiazepines. The FDA has also revamped the warnings and precautions, drug abuse and dependence, and patient counseling sections of the prescription information given to patients. In addition, the FDA has revised the existing medication guidelines to educate patients and caregivers about the risks.
Benzodiazepines work in the central nervous system to treat a variety of conditions, such as anxiety, panic disorder, seizures and sleep disorders. It is also used to treat alcohol withdrawal and as a muscle relaxant.
Even when prescribed properly, benzodiazepines are addictive. In 2019, outpatient pharmacies in the U.S. filled an estimated 92 million benzodiazepine prescriptions, according the FDA press release. The most frequently prescribed, at 38%, was alprazolam (or Xanax), which is used to treat anxiety disorders and panic attacks. Twenty-four percent of prescriptions were for clonazepam (or Klonopin), which treats panic and seizure disorders, sleeping issues and alcohol withdrawal. Twenty percent of prescriptions were for lorazepam (or Ativan), used for anxiety, insomnia, and alcohol withdrawal. It is also given right before anesthesia.
“While benzodiazepines are important therapies for many Americans, they are also commonly abused and misused, often together with opioid pain relievers and other medicines, alcohol and illicit drugs,” said FDA Commissioner Stephen M. Hahn, MD.
“We are taking measures and requiring new labeling information to help health care professionals and patients better understand that, while benzodiazepines have many treatments benefits, they also carry with them an increased risk of abuse, misuse, addiction and dependence.”
Benzodiazepine physical dependency can occur if the medicine is taken steadily for several days to weeks, according to the FDA press release. Patients who stop taking the medication abruptly or reduce their dosage, may experience symptoms of withdrawal, including seizures, some of which may be life threatening. The FDA advises patients to develop a plan with their doctor to slowly taper off their medication.